|barbiturate poisoning, barbiturate toxicity|
Molecular diagram of phenobarbital
|Symptoms||decrease breathing, decreased level of consciousness|
|Duration||6 to 12 hours|
|Diagnostic method||blood or urine tests|
|Treatment||breathing support, activated charcoal|
Barbiturate overdose is poisoning due to excessive doses of barbiturates. Symptoms typically include difficulty thinking, poor coordination, decreased level of consciousness, and a decreased effort to breath (respiratory depression). Complications of overdose can include noncardiogenic pulmonary edema. If death occurs this is typically due to a lack of breathing.
Barbiturate overdose may occur by accident or purposefully in an attempt to cause death. The toxic effects are additive to those of alcohol and benzodiazepines. The lethal dose varies with a person's tolerance and how the drug is taken. The effects of barbiturates occur via the GABA neurotransmitter. Exposure may be verified by testing the urine or blood.
Treatment involves supporting a person's breathing and blood pressure. While there is no antidote, activated charcoal may be useful. Multiple doses of charcoal may be required. Hemodialysis may occasionally be considered. Urine alkalinisation has not been found to be useful. While once a common cause of overdose, barbiturates are now a rare cause.
Benzodiazepines increase the frequency of chloride channel opening while barbiturates increase the duration that the chloride pore remains open. If a normal pore opened once every 30 seconds to pass one chloride ion, a benzodiazepine may cause it to open once every ten seconds while a barbiturate may cause it to remain open until three ions have passed through. Separately, both of these increase the effect of the pore threefold, but together, the channel would allow three ions to pass every 10 seconds. This would exponentially increase the effect of the pore ninefold, greater than the sum of the two drugs effects.
In the case of benzodiazepines, barbiturates also increase the binding affinity of the benzodiazepine binding sites thus leading to an exaggerated benzodiazepine effect.
The treatment of barbiturate abuse or overdose is generally supportive. The amount of support required depends on the person's symptoms. If the patient is drowsy but awake and can swallow and breathe without difficulty, the treatment can be as simple as monitoring the person closely. If the person is not breathing, it may involve mechanical ventilation until the drug has worn off.
Supportive treatment often includes the following:
- Activated charcoal may be given via nasogastric tube.
- Intravenous administration of saline, naloxone, thiamine, and/or glucose.
- Intubation and bemegride, or a hand-breather where these are not available until the patient can breathe under their own power.
- Observation in the Emergency Department for a number of hours or admission to the hospital for several days of observation if symptoms are severe.
- Advise the patient about drug misuse or refer for psychiatric consult.
- Weaver, MF (3 September 2015). "Prescription Sedative Misuse and Abuse.". The Yale journal of biology and medicine. 88 (3): 247–56. PMID 26339207.
- Marx, John A. Marx (2014). "165". Rosen's emergency medicine : concepts and clinical practice (8th ed. ed.). Philadelphia, PA: Elsevier/Saunders. pp. Sedative Hypnotics. ISBN 1455706051.
- Sadock, Benjamin J.; Sadock, Virginia A. (2008). Kaplan & Sadock's Concise Textbook of Clinical Psychiatry. Lippincott Williams & Wilkins. p. 149. ISBN 9780781787468.
- Baren, Jill M. (2008). Pediatric Emergency Medicine. Elsevier Health Sciences. p. 955. ISBN 1416000879.
- Carroll, Robert G. (2010). Problem-based Physiology. Elsevier Health Sciences. p. 99. ISBN 1416042172.
- Roberts, DM; Buckley, NA (January 2011). "Enhanced elimination in acute barbiturate poisoning - a systematic review.". Clinical toxicology (Philadelphia, Pa.). 49 (1): 2–12. PMID 21288146.
- Müller, D; Desel, H (October 2013). "Common causes of poisoning: etiology, diagnosis and treatment.". Deutsches Arzteblatt international. 110 (41): 690–9; quiz 700. PMID 24194796.
- Publishing, Bloomsbury (2009). Dictionary of Medical Terms. Bloomsbury Publishing. p. 37. ISBN 9781408102091.
- Miller LG, Deutsch SI, Greenblatt DJ, Paul SM, Shader RI (1988). "Acute barbiturate administration increases benzodiazepine receptor binding in vivo". Psychopharmacology (Berl.). 96 (3): 385–90. doi:10.1007/BF00216067. PMID 2906155.
- "Dalida". New York Times. 5 May 1987. Retrieved 28 February 2008.
- Simmonds, Jeremy (2008). v. Chicago Review Press. p. 225. ISBN 1-55652-754-3.